A fatal case of intentional poisoning with two antiarrhythmic agents, pilsicainide, a pure sodium channel blocker, and atenolol, a selective β1 blocker, is presented. A woman in her twenties was found dead at home and empty pill packages of pilsicainide, atenolol, and aspirin were found near by. Hesitation marks were found on the wrist, and strong fibrous degeneration was observed in the cardiomyocytes of the sinoatrial node. The blood concentrations of pilsicainide and atenolol were 7.83 and 4.94 μg/ml, respectively, both far above the reported therapeutic levels. According to these results, we concluded that death was due to cardiac arrhythmia caused by poisoning with pilsicainide and atenolol. This is the first report of fatal poisoning attributable to an overdose of the combination of these two antiarrhythmic drugs.
All Science Journal Classification (ASJC) codes
- Pathology and Forensic Medicine